Medications That Can Cause Hyperacusis
The most well-documented medications causing hyperacusis include aminoglycosides (particularly amikacin), salicylates (aspirin), platinum-based chemotherapy agents (cisplatin), and atypical antipsychotics (risperidone), with recent pharmacovigilance data identifying selective serotonin reuptake inhibitors and serotonin-norepinephrine reuptake inhibitors as significant contributors. 1
Primary Ototoxic Agents
Aminoglycosides
- Amikacin and kanamycin cause ototoxicity primarily through cochlear damage, with amikacin demonstrating the ability to induce both hyperacusis and tinnitus through peripheral cochlear dysfunction leading to central auditory hyperactivity 2, 3
- High-frequency hearing loss occurs in approximately 24% of patients receiving amikacin, with higher rates in those receiving longer treatment or higher cumulative doses 2
- The mechanism involves peripheral damage that triggers excessive central gain (neural amplification) in the auditory pathway, contributing to hyperacusis 3, 4
Platinum-Based Chemotherapy
- Cisplatin is one of the most ototoxic agents, causing irreversible damage to outer hair cells of the cochlea and affecting 20-75% of patients with bilateral sensorineural hearing loss 5
- Approximately 40% of long-term survivors report tinnitus 4-10 years after treatment, though hyperacusis is less commonly documented than with aminoglycosides 5
- Carboplatin causes ototoxicity in approximately 5% of patients, while oxaliplatin very rarely causes ototoxicity 5
- Risk factors include cumulative dose, young age, concomitant ototoxic drugs (aminoglycosides, loop diuretics), and cranial radiotherapy 5, 6
Salicylates (Aspirin)
- High-dose salicylate consistently induces transient hyperacusis and tinnitus through reduction in cochlear neural output followed by progressive central amplification as signals ascend the auditory pathway 4
- The mechanism involves excessive central gain resulting from diminished inhibition, increased spontaneous activity, and enhanced functional connectivity between auditory structures and regions controlling arousal, emotion, and memory 4
- Salicylate-induced hyperacusis is typically reversible upon drug discontinuation 4, 7
Psychotropic Medications
Atypical Antipsychotics
- Risperidone has been documented to worsen hyperacusis in autistic patients, with symptoms decreasing after discontinuation and recurring upon re-challenge 8
- The mechanism may involve altered sensory gating systems or dysfunction of inhibitory interneurons, though the exact pathophysiology remains unclear 8
Antidepressants
- Recent pharmacovigilance analysis identified SSRIs and SNRIs among the top drugs causing hyperacusis, with 6 medications showing strong signals across all disproportionality calculations 1
- The proposed mechanism involves altered serotonin (5-HT) levels in the organism, as these drugs were not previously labeled for hyperacusis risk 1
- Females are approximately 2.5 times more likely than males to develop drug-induced hyperacusis, an important consideration when prescribing these agents 1
Additional Ototoxic Medications
Other Antimicrobials
- Over 130 drugs and chemicals have been reported as potentially ototoxic, including various antimicrobials beyond aminoglycosides 7
- Vancomycin, when used concomitantly with aminoglycosides, increases ototoxicity risk 5, 6
Loop Diuretics
- Furosemide and other loop diuretics can potentiate ototoxicity when combined with platinum agents or aminoglycosides 5, 6
Clinical Implications and Monitoring
Risk Assessment
- Baseline audiometry including pure-tone assessment (500-8000 Hz spectrum) should be performed before initiating platinum-based chemotherapy or aminoglycosides, with repeat testing at treatment completion 5
- For professional voice users or those whose livelihood depends on hearing acuity, careful treatment planning and early evaluation are warranted 9
Prevention Strategies
- Monitor renal function, serum drug concentrations, and cochlear/auditory function before and during therapy with ototoxic agents 7
- Consider dose adjustments in elderly patients and those with renal insufficiency (reduce amikacin/kanamycin to 10 mg/kg/day in patients >59 years) 2
- Avoid concomitant use of multiple ototoxic medications when possible 5, 6
Management Approach
- Drug discontinuation may be necessary to prevent permanent damage when hyperacusis or other ototoxic symptoms develop 7
- Ebselen, an investigational antioxidant and anti-inflammatory agent, has shown promise in mitigating aminoglycoside-induced hyperacusis in animal models 3
Important Caveats
The mechanism of drug-induced hyperacusis involves both peripheral cochlear damage and central auditory pathway dysfunction, with excessive central gain being a key contributor 3, 4. While some ototoxicity is reversible (salicylates, some aminoglycoside effects), platinum-induced damage is typically irreversible 5, 4. The subjective nature of hyperacusis makes clinical assessment challenging, requiring careful patient history and objective audiometric testing 5, 6.